Virginia, 2003

Flooding in Virginia, June 16 to 21, 2003

June 16 to 21, 2003 · NWS RNK · 2 events in 2 counties and zones

The Dan River at South Boston crested almost 5 feet above flood stage at 1 AM on the 18th. The Roanoke River at Randolph crested a little over flood stage at 845 AM on the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Minor flooding occured on portions of the Roanoke River basin from the 16th through the 21st.The Dan River at South Boston crested almost 5 feet above flood stage at 1 AM on the 18th. The Roanoke River at Randolph crested a little over flood stage at 845 AM on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 9:20 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 9:20 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1020 AM EDT MON JUN 16 2003

WILL EXTEND THE FLOOD WATCH TO INCLUDE THE REST OF THE NERN TIER
COUNTIS IN THE CWA AS +SHRA MOVG UP THAT WAY THIS MORNING. LOOKS
LIKE AFT DEVELOPMENT WILL BE WRN SECTIONS WHERE THERE IS SOME
SUN...BUT FOR NOW HAVE TO DEAL WITH THE SHRA NORTH OF THE SFC
BOUNDARY- SEEMS TO BE CONVERGENCE ALONG THE H85 FNT. MAY MAKE MINOR
ADJUSTMENTS TO THE TEMPS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ
Hazardous weather outlook, Jun 16, 3:58 AM EST, 8 hours 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME
NORTHEASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST
TUESDAY AND COULD PROMPT MORE FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 16, 8:45 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    STARKEY                   VA   FLOODING
06/16/03   ROANOKE                        REPORTED BY ROANOKE
                                          COUNTY 911.
Local storm report, Jun 16, 9:23 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    4S STEWARTSVILLE          VA   FLOODING
06/16/03   GILES                          RT.757 WASHED OUT FROM
                                          FLOODING. REPORTED BY
                                          SPOTTER.

1010 AM    HARDY                     VA   FLOODING
06/16/03   BEDFORD                        RT. 608 CLOSED.REPORTED
                                          BY BEDFORD SHERIFFS
                                          OFFICE.
Special weather statement, Jun 16, 9:24 AM EST, 3 hours 10 minutes before
VAZ019-020-024-WVZ045-161630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT MON JUN 16 2003

HEAVY RAIN HAS FALLEN OVER PARTS OF SOUTHEAST WEST VIRGINIA AND THE
HIGHLANDS OF VIRGINIA THIS MORNING.

AT 1030 AM...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
PERSISTENT RAIN CONTINUING TO FALL OVER AREAS NORTH OF INTERSTATE 64
IN BOTH WEST VIRGINIA AND VIRGINIA.  THIS RAIN HAS BEEN FALLING AT A
RATE OF ABOUT A HALF INCH AN HOUR.  DUE TO THE VERY WET CONDITIONS
ACROSS THE AREA...STREAM LEVELS WILL BE HIGH.

FOR YOUR SAFETY...PLEASE AVOID AREAS OF HIGH WATER...ESPECIALLY
ALONG CREEKS AND STREAMS...SWIFT WATER CAN SWEEP YOU TO YOUR DEATH.

11
Local storm report, Jun 16, 10:36 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1136 AM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    SPENCER                   VA   FLOODING
06/16/03   HENRY                          RT. 630 CLOSED.REPORTED
                                          BY SPOTTER.
Special weather statement, Jun 16, 11:00 AM EST, 1 hour 34 minutes before
NCZ005-006-161700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON JUN 16 2003

VERY HEAVY RAIN RESULTING IN PONDING OF WATER AND POOR DRAINAGE
FLOODING MAY OCCUR ACROSS ROCKINGHAM AND CASWELL COUNTIES IN NORTH
CAROLINA BETWEEN NOON AND 2:00 PM.

AT NOON...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO EDEN.  THIS AREA OF RAIN WAS SLOWLY
MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN INCH
TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11
Special weather statement, Jun 16, 11:55 AM EST, 39 minutes before
NCZ005-006-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1255 PM EDT MON JUN 16 2003

AN AREA OF VERY HEAVY RAIN...WHICH IS CAUSING PONDING OF WATER AND
POOR DRAINAGE FLOODING IS MOVING ACROSS ROCKINGHAM AND CASWELL
COUNTIES IN NORTH CAROLINA.

AT 100 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY
HEAVY RAIN FROM DANVILLE TO REIDSVILLE.  THIS AREA OF RAIN WAS
SLOWLY MOVING TO THE EAST AT 10 TO 15 MILES AN HOUR.  RAINFALL OF AN
INCH TO AS MUCH AS TWO INCHES MAY FALL ACROSS PARTS OF THE AREA THIS
AFTERNOON.  THIS HEAVY RAIN MAY RESULT IN FLOODING...ESPECIALLY LOW
LYING AREAS.

DUE TO THE WET CONDITIONS ACROSS THE AREA...STREAMS WILL RESPOND
QUICKLY...WITH RAPID RISES ANTICIPATED ON AREA CREEKS AND STREAMS.
PONDING OF WATER ON HIGHWAYS IS ALSO LIKELY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS OR
WARNINGS.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Halifax

When
June 16, 12:34 PM EST to June 21, 1:20 AM EST
Where
Halifax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Flood, Charlotte

When
June 18, 5:52 AM EST to June 20, 2:15 PM EST
Where
Charlotte forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330663, 5330664.